Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 14, NWS Marquette, MI

September 4, 2020Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 4, 2020, 4:17 AM EDT for Alger County, Michigan. It took effect at Sep 4, 2020, 5:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2020, 4:17 AM EDT (08:17 UTC)
In effect from
Sep 4, 2020, 5:00 AM EDT
Expired
Sep 4, 2020, 9:00 PM EDT
In force
16 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WHUS43 KMQT 040817
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
417 AM EDT Fri Sep 4 2020

MIZ006-050100-
/O.NEW.KMQT.BH.S.0014.200904T0900Z-200905T0100Z/
Alger-
417 AM EDT Fri Sep 4 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...Through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 3:47 AM EDT, 30 minutes earlier.

Area forecast discussion, Sep 4, 3:47 AM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
347 AM EDT Fri Sep 4 2020

.SHORT TERM...(Today and tonight)
Issued at 347 AM EDT FRI SEP 4 2020

Satellite this morning shows mostly clear skies, although a few
scattered mid-level clouds persist. Earlier these were producing
brief isolated showers although those seem to have dissipated now.
On the large scale, the pattern continues to be dominated by the now
979 mb surface low over James Bay and resultant NW flow across the
Upper Great Lakes. Although winds have subsided overnight, they will
increase again today once diurnal mixing returns. While not as
strong as yesterday, they will still be breezy with 20-25 mph gusts
expected this afternoon, and 30+ mph gusts on the Keweenaw. Cool air
aloft (850 mb temps around 2-3 C this morning) plus lake moisture
from NW onshore flow will keep at least scattered clouds around
today as well. A mid-level short wave embedded in the cyclonic
curvature this afternoon may provide enough extra lift to kick off
some more widely scattered showers, mainly along and east of a
Marquette to Escanaba line. Not all of the CAMs show this, but
enough do and the pattern certainly supports it, so decided to
manually draw in a broad area of 15 POPs for much of the late
morning through afternoon. High temps beneath this cool air mass
will likely only reach the low to mid 60s, except approaching 70 at
Menominee.

Tonight, the broad upper trough over eastern Canada will begin to
pull off to the northeast resulting in a slight warming aloft and
weakening of the gradient flow. However, we will likely retain a few
kts of wind through the night which will keep lows from getting as
cool as they otherwise might. Went with lows in the low 40s interior
to around 50 along the lakeshores. Significant upwelling from
yesteday's strong winds on Lake Superior knocked lake surface temps
down nearly 10 F so the lakeshore temps won't stand out as much from
the interior as they have recently.

.LONG TERM...(Friday night through Thursday)
Issued at 419 PM EDT THU SEP 3 2020

The extended period will be a bit unsettled with temperatures
trending blo normal. Western CONUS ridging will allow broad troffing
to continue at the beginning of the longterm period. The western
CONUS ridge retrogrades some to the NE Pacific as the broad troffing
digs across much of the CONUS. Starting next week, an anomalous
ridge off the East Coast builds leading to ridging off both coasts
and troffing inbetween. There are some early indications of a more
active storm track developing somewhere across the central CONUS
Tuesday through the en of the week. GFS/GEM are suggesting multiple
rounds of precipitation, whereas the EC suggests a single system
moving through the region, either way something to watch in the
coming days.

Saturday into Sunday, troffing will continue over the region as a
few impulses along the base moves over Upper Michigan. There could
be a few showers passing over the UP on Saturday, with 850mb temps
near 3C, before increasing closer to 10C on Sunday. This should make
Sunday the warmest day of the longterm period...but still right at
normal, if not a degree or two below.

Monday into Tuesday morning, a developing sfc low will move pass the
UP through Canada as a warm front passes through Sunday night into
Monday, bringing a few showers across the area. Behind the low,
850mb temps fall to around 0C, as winds increase Monday afternoon
through Tuesday. It might feel chilly with the cooler temps and
breezy conditions.

Through the rest of the week, a wave moves through Tuesday night
bringing widespread precipitation. GFS and GEM suggest an active
track to remain over the central CONUS, which may bring multiple
waves of precipitation across the Great Lakes region Tuesday through
Friday. The EC suggests a bit more of two individual events rather
than consistent precipitation...but this will warrant some attention
going forward if the UP looks to be in the crosshairs or not.
&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 128 AM EDT FRI SEP 4 2020

VFR conditions are expected through the TAF period. Continued gusty
west northwest winds will persist at KCMX. Relatively light winds
and KIWD and KSAW may become gusty again Friday as daytime
heating/mixing increases.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 419 PM EDT THU SEP 3 2020

Storm force winds over the east will diminish to Gales this evening.
Gales will then continue across much on the lake until the late
night hours. Lingering significant waves upwards of 15ft across the
lake, with some 20ft waves possible in the north will slowly subside
though the night. Following the low's exit, strong west-
northwesterlies near 30kts will continue into Friday.

High pressure over the region Saturday will keep conditions much
calmer, with winds at or below 20kts. The next system progged to
move into the Upper Great Lakes Sunday evening into Monday. Overall
the models remain weaker with this system and the threat for marine
hazards has diminished at this time.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...RJC
LONG TERM...JAW
AVIATION...JLB
MARINE...NL
Hazardous weather outlook, Sep 3, 4:07 PM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
407 PM EDT Thu Sep 3 2020

MIZ001>007-009>014-084-085-042015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
407 PM EDT Thu Sep 3 2020 /307 PM CDT Thu Sep 3 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

West winds gusting 40 to 50 mph are expected for the western two
thirds of the U.P early this evening. See the latest Wind Advisory
for additional information.

Waves of 12 to near 15 feet are expected this evening for Luce
County. This will lead to minor lakeshore flooding which may cause
shoreline erosion and other damage. See the latest Lakeshore
Flood Advisory for additional information.

There will be a high swim risk for the beaches of Alger and
Schoolcraft counties this evening. See the latest Beach Hazards
Statement for additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a high swim risk for Friday for Alger County.

There are chances for thunderstorms on Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

LSZ162-240>251-263>267-042015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
407 PM EDT Thu Sep 3 2020 /307 PM CDT Thu Sep 3 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

The ongoing widespread strong winds will diminish overnight.
Storm force gusts near 50 knots are still possible early in the
evening over the east with gales elsewhere. See the latest Marine
Weather Statement and Open Lake Forecast for additional
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are chances for thunderstorms on Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

LMZ221-248-250-042015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
407 PM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

A few gale force gusts to 35 knots are possible early this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are chances for thunderstorms on Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

NJL

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.